Alert archive / Illinois / Winter Weather Advisories in 2021

Winter Weather Advisory 2, NWS Lincoln, IL

January 3, 20219 counties in Illinois

NWS Lincoln, IL issued this winter weather advisory at Jan 3, 2021, 1:35 AM CST for 9 counties in Illinois. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2021, 1:35 AM CST (07:35 UTC)
Expired
Jan 3, 2021, 6:00 AM CST
In force
4 hr
Issued by
NWS Lincoln, IL

Counties Champaign County, IL, DeWitt County, IL, Douglas County, IL, Logan County, IL, Macon County, IL, Moultrie County, IL, Piatt County, IL, Sangamon County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 59 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.6 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WWUS43 KILX 030735
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
135 AM CST Sun Jan 3 2021

ILZ042>046-051-053>055-031200-
/O.NEW.KILX.WW.Y.0002.210103T0735Z-210103T1200Z/
Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Macon-Moultrie-
Douglas-
Including the cities of Lincoln, Clinton, Monticello, Champaign, 
Urbana, Danville, Springfield, Decatur, Sullivan, and Tuscola
135 AM CST Sun Jan 3 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches by 6
  am along and north of a Springfield to Paris line and from I-55
  east. Storm total snowfall amounts of 3 to 5 inches with 
  locally higher amounts near 6 inches possible.

* WHERE...Portions of central and east central Illinois.

* WHEN...Until 6 AM CST early this morning.

* IMPACTS...Plan on slippery road conditions. Visibilities will 
  be restricted to a half mile or less at times overnight due to 
  the snow and fog. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for Illinois can be obtained on the
Internet at www.gettingaroundillinois.com

&&

$$

07/BMD
2 follow-up statements
389 
WWUS43 KILX 031001
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
401 AM CST Sun Jan 3 2021

ILZ042-051-031115-
/O.CAN.KILX.WW.Y.0002.000000T0000Z-210103T1200Z/
Logan-Sangamon-
Including the cities of Lincoln and Springfield
401 AM CST Sun Jan 3 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

The light to moderate snow band was shifting east of Sangamon and
Logan counties at 4 am. Little or no additional snow accumulation
is expected through 6 am, mainly east of Lincoln in eastern Logan
county with a half inch or less of additional snow.

$$

ILZ043>046-053>055-031200-
/O.CON.KILX.WW.Y.0002.000000T0000Z-210103T1200Z/
De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-
Including the cities of Clinton, Monticello, Champaign, Urbana, 
Danville, Decatur, Sullivan, and Tuscola
401 AM CST Sun Jan 3 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST EARLY
THIS MORNING...

* WHAT...Snow. Additional snow accumulations of up to one inch.
  Storm total of 3 to 5 inches with local 5 to 8 inch amounts near
  the I-72 corridor.
 
* WHERE...Portions of central and east central Illinois.

* WHEN...Until 6 AM CST this morning.

* IMPACTS...Plan on slippery road conditions early this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling early this morning.
Untreated roads will be snow covered and slippery. The latest 
road conditions for Illinois can be obtained on the Internet at 
www.gettingaroundillinois.com

&&

$$

07
322 
WWUS43 KILX 031203
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
603 AM CST Sun Jan 3 2021

ILZ043>046-053>055-031315-
/O.EXP.KILX.WW.Y.0002.000000T0000Z-210103T1200Z/
De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-
Including the cities of Clinton, Monticello, Champaign, Urbana, 
Danville, Decatur, Sullivan, and Tuscola
603 AM CST Sun Jan 3 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS
MORNING...

Light snow from Bloomington and Decatur east is diminishing over 
east central IL early this morning, and up to a half inch of 
additional snow is possible through 8 am. Therefore the winter 
weather advisory will be allowed to expire at 6 am. Untreated 
roads will remain snow covered and slippery this morning. 

$$

07

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this winter weather advisory went out at Jan 2, 11:10 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 2, 11:10 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1110 PM CST Sat Jan 2 2021

.SYNOPSIS...
Issued at 305 PM CST Sat Jan 2 2021

Light drizzle will continue to impact the region through the
evening as the next weather system moves through the area tonight.
This will bring another chance for accumulating snowfall to
location se of the Illinois River Valley, with upwards of 2 inches
by Sunday morning. The best chance for snowfall exists across
eastern Illinois, while locations in central Illinois will see
upwards of 1 inch. Cloudy skies will also persist through the
overnight, along with the return of dense fog conditions northwest
of the I-55 corridor. Behind this system, High pressure arrives to
end the weekend and begin next week.

&&

.UPDATE...
Issued at 824 PM CST Sat Jan 2 2021

Evening water vapor imagery shows our upper low located south of
St. Louis, with a noticeable curl in the radar imagery over that
area. Not a significant amount of precip shown on radar mosaics,
likely due to the beam overshooting in this low cloud regime.
Local radar in the more sensitive coverage pattern does show an
increase in light snow and drizzle over central Illinois in the
last 20 minutes or so. HRRR suggests a more organized increase in
snow as we get closer to 06Z and the upper low moves into southern
Illinois, with the focus continuing to be in the Bloomington to
Decatur area and east, with amounts of 1-2 inches. No significant
changes being made to the snow amounts in the forecast at this
time.

Regarding the fog advisory, there is some concern about the
eastern extent of it, and high-res guidance showing more of a
focus after midnight extending east into the Illinois River
valley. Lower visibilities along I-55 may be more from the snow
versus the fog, as visibility thus far north of the low have been
more in the 1 to 2 mile range on the lower end and the dense fog
has been near Quincy. Will continue to monitor this over the next
few hours,

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 305 PM CST Sat Jan 2 2021

Low clouds continue to impact the Midwest as more moisture is
ushered into the region tonight. This is evident on radar as light
bands of precip are currently pushing through the state. As this
evening progresses, the upper level Low pressure system will track
towards the Ohio River Valley from the lower Mississippi River
Valley. This will track mostly snowfall through the region
overnight, as temperatures will drop below freezing after sunset.
Some light mixed precip could occur to begin, south of the I-70
corridor, as temps are slightly above freezing...however this will
change to snowfall as the Low passes south of the area.

With winds coming out of the ne currently, low clouds are expected
to linger throughout the overnight into the morning. This will
finally begin to shift out of the area Sunday as winds shift to
the west behind Low pressure passage and exit. As with most winter
time clouds, expecting lingering low ceilings through Sunday
morning. Issued a Dense Fog Advisory for tonight through Sunday
morning, as these clouds are expected to persist throughout the
period. With the light winds lingering into Sunday morning, will
have the chance to hold the clouds in place. Only question this
afternoon was the possibility of clouds increasing as the Low
pressure slides through the region. Thinking was that it will be
far enough southeast that the low clouds and excessive moisture
would be enough to hold fog in place.

This system will slide out of the region Sunday, allowing for the
return of High pressure to the area.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 305 PM CST Sat Jan 2 2021

Weak High pressure slides through the Midwest late Sunday into the
start of the week. However there is some model depiction of
another weak frontal system to track through the upper Midwest
Monday night into Tuesday. This could swing another weak frontal
boundary through the region late Monday. The big question here
will be if there is enough moisture to spark a few showers
throughout the area. The best energy looks to be east of the
Midwest, however some models hint at a chance for precip.
Currently left the mention of any precip out of the forecast, as
this is a weak system, and not expected to bring any precip to the
area. Behind this boundary, a stronger High pressure system slides
into the area from the south. Unfortunately, this week's setup
really will be a mixed bag.

Heading into mid-week, a large-scale Low pressure system develops
across the central Plains and tracks slowly eastward. This will
bring the next weather maker to the Midwest Wednesday evening
through Thursday. However, models do have some hint that this
system might slide south of the area, so there is some detail that
needs to be worked out over the next couple of days. If High
pressure takes dominance over eastern Canada mid-week, this will
help to push the system south of the Midwest Wednesday night,
moving the best chance for precip across the se US. If High
pressure cannot hold control, then this system is likely to slide
into the Tennessee Valley, which would provide some precip to
southern Illinois during the second half of the week.

Models have differing solutions heading into the weekend, so this
will need to be held of for now. But High pressure looks to take
control again, as of now Saturday looks dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1110 PM CST Sat Jan 2 2021

Area of snow lifting northward with the heavier band from KSPI-
KCMI at 05Z. Visibility of 1/2 to 1 mile expected early in the
forecast period in these areas, with a lowering around KBMI over
the next couple hours. Entire system should pull northeast of the
area by about 09-10Z.

Low ceilings of a few hundred feet continue to prevail, though a
few holes develop here and there and brief rises to about 1500
feet occur. A more substantial MVFR area in southern Illinois is
not expected to move into central Illinois until mid Sunday
afternoon, and even then, ceilings drop back to IFR range early
evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until noon CST Sunday for ILZ027>031-036>038-
040>042-047>051.

&&

UPDATE...Geelhart
SYNOPSIS...Baker
SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Geelhart
Hazardous weather outlook, Jan 2, 4:03 PM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
403 PM CST Sat Jan 2 2021

ILZ027>031-036>038-040>042-047>051-031200-
Cass-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
403 PM CST Sat Jan 2 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST SUNDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Areas of dense fog will develop this evening and continue through
tonight. In addition, light snow accumulations up to an 1 inch
are expected tonight, mainly after 7 pm.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Areas of dense fog will continue through Sunday morning.

There is a chance for light snow accumulations Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ043>046-052>057-061-031200-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Macon-Moultrie-
Piatt-Shelby-Vermilion-
403 PM CST Sat Jan 2 2021

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Snow accumulations between 1 and 2 inches are
expected tonight, mainly after 8 pm, and will diminish by early
Sunday morning. Untreated roads could become slippery.

Areas of fog will continue throughout tonight, with locally dense
fog possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Areas of fog, locally dense, will continue through Sunday
morning.

There is a chance for light snow accumulations Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-031200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
403 PM CST Sat Jan 2 2021

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Light snow accumulations less than 1 inch are possible tonight.

Areas of fog will develop this evening and continue tonight, with
locally dense fog possible.

Minor flooding is occurring on the Little Wabash River at Clay
City.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Patchy fog, locally dense, will continue through Sunday morning.

Minor flooding is forecast to continue on the Little Wabash River
at Clay City through Monday morning.

There is a chance for light snow accumulations Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

37

In the hours before

Local storm report, Jan 3, 12:30 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1230 AM CST SUN JAN 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     SNOW             2 S GRANDVIEW           39.79N 89.62W
01/03/2021  M2.0 INCH        SANGAMON           IL   BROADCAST MEDIA

            FROM NEWS CHANNEL 20 STUDIO.

1200 AM     SNOW             SPRINGFIELD             39.80N 89.65W
01/03/2021  M1.0 INCH        SANGAMON           IL   OFFICIAL NWS OBS

            6 HOUR SNOW TOTAL FROM SPRINGFIELD SNOW
            OBSERVER.

&&
Local storm report, Jan 3, 12:38 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1238 AM CST SUN JAN 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     SNOW             1 E SPRINGFIELD         39.80N 89.63W
01/03/2021  M2.5 INCH        SANGAMON           IL   PUBLIC

            VIA TWITTER.

1225 AM     SNOW             1 SW CHAMPAIGN          40.10N 88.28W
01/03/2021  M1.5 INCH        CHAMPAIGN          IL   PUBLIC

            VIA TWITTER.

&&
Special weather statement, Jan 3, 12:57 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1257 AM CST Sun Jan 3 2021

ILZ028>031-037-038-041>057-061-031300-
Stark-Peoria-Marshall-Woodford-Tazewell-McLean-Mason-Logan-
De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Including the cities of Toulon, Peoria, Lacon, Eureka, Pekin,
Bloomington, Normal, Havana, Lincoln, Clinton, Monticello,
Champaign, Urbana, Danville, Beardstown, Petersburg, Winchester,
Jacksonville, Springfield, Taylorville, Decatur, Sullivan,
Tuscola, Charleston, Mattoon, Paris, and Shelbyville
1257 AM CST Sun Jan 3 2021

Widespread light snow north of a Shelbyville to Charleston/Mattoon
to Paris line and east of a Galesburg to Rushville line, will
gradually diminish between 4 and 6 am Sunday morning. This area
of snow was reducing visibilities below a mile at times, and will
produce between 1 and 3 inches of snow by 5 am, with locally up
to 4 inch amounts possible along and east of a Springfield to
Lacon line and along and north of a Springfield to Tuscola line.
Springfield and Lincoln areas have already received 2 to 2.5
inches of snow at 1245 am. Untreated roads will be snow covered
and slippery overnight, so allow extra time to reach your
destination if traveling through sunrise. In addition a dense fog
advisory remains in effect for areas along and west of I-55
through noon Sunday, with visibilities restricted to a quarter
mile or less at times with the snow and fog.

07

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 2:38 PM CSTDense Fog AdvisoryILXCass, Champaign, Christian, Clark, Coles, Cumberland and 24 more32 hr

Nearby

Winter Weather Advisories in Illinois, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.